Alert archive / Montana / Red Flag Warnings in 2019
Red Flag Warning 8, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Sep 3, 2019, 10:08 AM MDT for 18 counties in Montana. It took effect at Sep 4, 2019, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2019, 10:08 AM MDT (16:08 UTC)
- In effect from
- Sep 4, 2019, 12:00 PM MDT
- Expired
- Sep 4, 2019, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 4.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
384 WWUS85 KTFX 031608 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1008 AM MDT Tue Sep 3 2019 MTZ112>118-040715- /O.UPG.KTFX.FW.A.0004.190904T1800Z-190905T0200Z/ /O.NEW.KTFX.FW.W.0008.190904T1800Z-190905T0200Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 1008 AM MDT Tue Sep 3 2019 ...RED FLAG WARNING IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR STRONG GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118... The National Weather Service in Great Falls has issued a Red Flag Warning for strong gusty winds, which is in effect from noon to 8 PM MDT Wednesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 and 118. * TIMING...Wednesday afternoon into early Wednesday evening. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent. * TEMPERATURES...In the upper 80s and some lower 90s. * IMPACTS...Any new fire starts could be difficult to contain because of the low humidity and gusty winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
3 follow-up statements
548 WWUS85 KTFX 032054 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 254 PM MDT Tue Sep 3 2019 MTZ112>118-041200- /O.CON.KTFX.FW.W.0008.190904T1800Z-190905T0200Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 254 PM MDT Tue Sep 3 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING DUE STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR ZONES 112, 113, 114, 115, 116, 117, AND 118... * AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 and 118. * TIMING...Wednesday afternoon into early Wednesday evening. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent. * TEMPERATURES...In the upper 80s and some lower 90s. * IMPACTS...Any new fire starts could be difficult to contain because of the low humidity and gusty winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
390 WWUS85 KTFX 040859 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 259 AM MDT Wed Sep 4 2019 MTZ112>118-050200- /O.CON.KTFX.FW.W.0008.190904T1800Z-190905T0200Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 259 AM MDT Wed Sep 4 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118... * AFFECTED AREA...Much of northern and central Montana including Fire Weather Zones 112, 113, 114, 115, 116, 117 and 118. * TIMING...Noon today until 8 PM MDT this evening. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent. * TEMPERATURES...In the mid to upper 80s, with some low 90s. * IMPACTS...Any new fire starts could be difficult to contain because of the low humidity and gusty winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
691 WWUS85 KTFX 050148 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 748 PM MDT Wed Sep 4 2019 MTZ112>118-050300- /O.EXP.KTFX.FW.W.0008.000000T0000Z-190905T0200Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 748 PM MDT Wed Sep 4 2019 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118... Gusty west to northwest winds will continue to diminish through the rest of this evening while turning more northerly by midnight. Relative humidity will be slow to recover and will remain very low in the teens through this evening. While valley locations should see better humidity recovery after midnight, mid-slope and ridgetop locations will likely only see poor humidity recovery by Thursday morning. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 3, 8:50 AM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 3, 8:50 AM MDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 850 AM MDT Tue Sep 3 2019 .SYNOPSIS... Another day of warm and mainly dry conditions are expected today, with less breezy winds then previous days. A weak disturbance could then bring a small chance for a light rain shower tonight over north central Montana. A mainly dry cold front will then move across the area on Wednesday bringing breezy, warm, and dry conditions. This could bring critical fire danger to most areas. After another dry day on Thursday, more active weather could return starting Friday and possibly continuing into next week. && .UPDATE... The morning update has been published. Freshened winds and sky grids, otherwise the current forecast remains on track. A passing disturbance will briefly flatten the ridge of high pressure later this afternoon and tonight. This will lead to an increase in cloud cover and a chance for a stray shower or thunderstorm late this afternoon in the southwest, before the chance for a few showers move into the plains overnight, especially in Hill and Blaine Counties. A cold front will pass through on the backside of this system on Wednesday and bring gusty westerly winds, warm temperatures, and low RH values. The current fire weather watch will likely be upgraded to a red flag warning with the afternoon package. && .AVIATION... Updated 0600 AM MDT TUE Sep 3 2019 (12Z TAFs) Overall VFR conditions are expected through the forecast period. Mainly clear and dry conditions are expected throughout the day. Winds today will be less breezy than yesterday. Some mid to high clouds may then move in from southwest to northeast tonight. Early Wednesday morning may see an isolated shower mainly from KHVR to KLWT. Confidence was too low to include in TAFs at this point. Area wild fires could bring some smoke at times, mainly along and south of Interstate 90. Anglin && .FIRE WEATHER... Upper level ridging will bring another day of dry and warm conditions today. Winds will not be as breezy as recent days, limiting critical fire weather danger. A weak disturbance may then bring an isolated shower or thunderstorm tonight, mainly across northern and eastern portions. A mainly dry cold front will then bring breezy and dry conditions for Wednesday. Thus a Fire Weather Watch has been issued for all districts on Wednesday because of the combination of low humidity and gusty winds. After another warm and dry day on Thursday, more active and cooler weather should return beginning Friday and possibly continuing into next week. Anglin && .PREV DISCUSSION... /ISSUED 348 AM MDT Tue Sep 3 2019/ Today through Thursday night...Upper level ridging will dominate the area today bringing more above normal temperatures and dry conditions. Winds today will not be as breezy as previous days, although afternoon RH values will again be low. Ridge will break down tonight ahead of an approaching disturbance. Some weak moisture from the southwest may be just enough to get some elevated showers going along a frontal boundary tonight into Wednesday morning, mainly across the north and east. Confidence is low and only slight pops are added to account for this potential. A mainly dry cold front will then push through the area through the day on Wednesday. This will bring increased winds, continued above normal temperatures, and dry conditions. A Fire Weather Watch remains for the potential of critical fire weather danger. Ridging builds back in Wednesday night into Thursday morning diminishing the breezy winds and continuing the dry conditions. Temperatures will still be above normal, but slightly cooler behind Wednesday day's front. This ridge then breaks down Thursday night, perhaps allowing for some shower and thunderstorm activity to develop across the southwest. Anglin Friday through Tuesday...A period of active weather then looks to return for the extended forecast. Friday sees an upper level disturbance move through the area bringing widespread showers and thunderstorms, with perhaps and isolated stronger thunderstorm. This slow moving disturbance could then linger shower activity into Saturday. Brief ridging then looks to bring a short period of limited showers Saturday night into Sunday morning. A large trough pattern will then be found for Sunday into the start of next week. This will allow for several mid level disturbances to move across the area and bring widespread shower and thunderstorm activity. Some heavy rain at times will be possible with these disturbances, and colder air could bring some snow for the higher elevation areas mainly above 9000 feet. Temperatures during the extended period will quickly shift from above normal to perhaps below normal with highs in the 70s to start and perhaps lowering into the 60s by the start of next week. Low temperatures look to return to near or slightly below normal, and generally be in the 40s to 50s. Anglin && .PRELIMINARY POINT TEMPS/POPS... GTF 88 56 86 49 / 0 10 10 0 CTB 84 53 81 49 / 0 20 10 0 HLN 88 55 88 51 / 0 10 0 0 BZN 87 50 91 47 / 0 10 0 0 WEY 81 40 84 39 / 0 0 0 0 DLN 87 50 87 48 / 0 10 0 0 HVR 84 54 87 52 / 0 20 20 0 LWT 82 55 86 49 / 0 20 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday afternoon through Wednesday evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. && http://www.weather.gov/greatfalls
Nearby
Red Flag Warnings in Montana, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.